Document Detail


Doxorubicin-induced cardiomyopathy 17 years after chemotherapy.
MedLine Citation:
PMID:  22719160     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Doxorubicin, an anthracycline antibiotic commonly used as a chemotherapeutic agent for breast cancer, is well known to cause cardiotoxicity. We report the case of an active, otherwise healthy 57-year-old breast cancer survivor who, 17 years after chemotherapy, presented with symptoms of overt heart failure. She had no cardiac risk factors, and neither laboratory nor imaging findings suggested myocarditis or dilated cardiomyopathy. Echocardiographic findings and differential diagnosis led us to attribute her condition to late doxorubicin-induced cardiomyopathy. By virtue of tapered medical therapy, her left ventricular ejection fraction improved from 0.20 to 0.55 in 8 months, and she was asymptomatic after 1 year. The reversibility of left ventricular dysfunction in our patient and the very late appearance of cardiotoxicity secondary to doxorubicin therapy raise questions about the pathogenesis and prevalence of late doxorubicin-induced cardiomyopathy and how to improve outcomes in patients who present with related symptoms of heart failure.
Authors:
Simi Kumar; Ravi Marfatia; Susan Tannenbaum; Clifford Yang; Erick Avelar
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Texas Heart Institute journal / from the Texas Heart Institute of St. Luke's Episcopal Hospital, Texas Children's Hospital     Volume:  39     ISSN:  1526-6702     ISO Abbreviation:  Tex Heart Inst J     Publication Date:  2012  
Date Detail:
Created Date:  2012-06-21     Completed Date:  2012-10-29     Revised Date:  2013-07-12    
Medline Journal Info:
Nlm Unique ID:  8214622     Medline TA:  Tex Heart Inst J     Country:  United States    
Other Details:
Languages:  eng     Pagination:  424-7     Citation Subset:  IM    
Affiliation:
Departments of Medicine, University of Connecticut Health Center, Farmington, Connecticut 06030, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Antibiotics, Antineoplastic / adverse effects*
Breast Neoplasms / drug therapy*,  surgery
Cardiomyopathies / chemically induced*,  diagnosis,  drug therapy,  physiopathology
Cardiovascular Agents / therapeutic use
Chemotherapy, Adjuvant
Doxorubicin / adverse effects*
Electrocardiography
Female
Heart Failure / chemically induced,  physiopathology
Humans
Magnetic Resonance Imaging
Mastectomy, Segmental
Middle Aged
Recovery of Function
Stroke Volume
Time Factors
Treatment Outcome
Ventricular Dysfunction, Left / chemically induced,  physiopathology
Ventricular Function, Left
Chemical
Reg. No./Substance:
0/Antibiotics, Antineoplastic; 0/Cardiovascular Agents; 23214-92-8/Doxorubicin
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Multiple instances of peripheral artery emboli from occult primary small cell lung cancer.
Next Document:  The successful use of octreotide in the treatment of traumatic chylothorax.